Family and Caregiver Schizophrenia Discussion Forum

Weight gain and tiredness

Hello all,
Need some advice. After 5 years on Zyprexa with no weight gain but increasing paranoia, our son was switched to Clozapine. The delusions and paranoia seem very under control now, so much that he is able to work in a grocery store for a little over a month now; 20 hours per week.
The problem is that he is gaining weight at a pretty good clip. I can’t figure out why he didn’t gain any on Zyprexa. My question is; does this level off or get better the longer one is on Clozaril?
My second question is this. He loves his job and takes it very seriously. Today his manager said to him “my grandmother moves faster than you do; what’s up with that?”. Now he is worried if he doesn’t move faster he will get fired. The Clozaril makes him very groggy and very tired. So my second question is: does one’s body and brain eventually adjust to Clozaril to the point where he will be less tired?
Despite this, he’s the best he’s been in years so he will stay on the Clozaril.
On days he doesn’t work he sleeps about 14 hours.
Also any advice on how much he should share with his manager about his meds?

My daughter gained 50 lbs on haloperidol. She used to be thin as a twig. It did stop packing on, but she can’t seem to get it off, and it’s been almost 3 years now. I just told her that weight gain is sometimes unavoidable, everyone in our family gained weight as they got older (me too). So she stopped worrying about it.

Her medication makes her tired too. She sleeps for 14 or more hours on her days off work. Otherwise she watches TV, or sometimes goes for walks or to the gym (not often). I don’t pressure her.

Her company was told about her medical condition by the Florida State Disability mentor when she was hired. They found her the job. She knows she has a disability. By law, companies have to make adjustments for their employees with disabilities. She is seldom under any work pressure outside of doing her job thoroughly (she cleans in a nursing home.)

1 Like

It’s very individual which side effects are experienced. But weight gain is a common one. My brother gained large amounts of weight (he was a twig before schizophrenia) and also slept quite a lot. The really unfortunate thing is that all of the health issues he has had through the course of this illness are from the medication (haldol). Aside from getting a really good doctor to help with these issues, trying to keep to a normal, healthy routine is important (eat well, sleep – but not too much, exercise, etc.). Good luck to all.

I gained 100 pounds on different APs. I got sick of being fat and I declared war against weight gain. 18 months ago I started exercising 5 days per week and eating 1200 calories per day. I lost 100 pounds in 13 months. I counted calories using MyFitnessPal. I still count calories but I eat more calories now so I maintain my current weight.

All I’m trying to say is that weight loss is possible. I’m on Haldol now. All the APs make me super tired and groggy. Exercise is very difficult for me, but I do the best I can and that has been enough.

2 Likes